Iowa, 2018

Flash Flooding and Hail in Iowa, September 1 to 2, 2018

September 1 to 2, 2018 · NWS DVN · 7 events in 6 counties and zones

A stationary front interacting with a series of weak upper disturbances produced rounds of storms. Flash flooding occurred with areas of 3 to 6 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A stationary front interacting with a series of weak upper disturbances produced rounds of storms. Flash flooding occurred with areas of 3 to 6 inches of rain. A few storms also produced winds of 60 to 70 mph and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 31, 11:56 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 31, 11:56 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1256 AM CDT Sat Sep 1 2018

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 246 PM CDT Fri Aug 31 2018

A warm front stretched from south central Nebraska southeastward
into central Missouri as of 3 PM. Temperatures were in the lower
80s across the area with dew points in the mid to upper 60s. An
area of showers and thunderstorms was moving across western Iowa.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 246 PM CDT Fri Aug 31 2018

The main forecast concern are chances of precipitation and threat
of heavy rainfall. Models were not in very good agreement on the
timing and placement of features giving a lower confidence to the
forecast.

Current CAMs show the western Iowa convection moving eastward across
Iowa and diminishing into this evening with mainly showers as it moves
into the western edge of the CWA and the forecast reflects that
thinking.

The GFS, ECMWF, Canadian, and NAM all show energy arriving across the
area between 06 to 12 UTC on Saturday as the low level jet
develops over central Iowa and veering into the northwest part of
CWA by 12 utc. SPC has eastern Iowa in a Slight Risk of severe
thunderstorms through 12z Saturday and a Marginal Risk for the
remainder of the day. In addition to the severe threat, deep
moisture advection will yield precipitable water values of 1.75 to
2.00 inches. This is below the 6 hour flash flood guidance of
about 2.60 inches. CAMs and Synoptic models show thunderstorms
shifting into eastern Iowa between 6 to 12 UTC but the CAMS
develop the convection in central Iowa and move it eastward while
the Synoptic models show the convection building southward north
of Highway 30.

In the wake of this system, models hint at very fast moving 500
MB ridging moving across the area before more shortwave energy
arrives in the afternoon and continues into the overnight hours.
Temperatures will be above normal tonight and tomorrow.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 246 PM CDT Fri Aug 31 2018

An exceptionally moist conveyor will be positioned on the west
side of the broad area of high pressure over the Mid Atlantic
states through the period. That will support bout of thunderstorms
with very heavy rain and possibly some severe weather in the form
of damaging wind segments. I feel the heavy rain is by far the
greatest threat. A flash flood watch will likely be needed for
portions of the area, but will not be issued yet, as we'd like to
see what areas get hit tonight, as they'll be primed for the
highest threat for water problems in the coming days, while other
areas may be able to take another day's event before seeing
problems. Rain amounts through Sunday morning are forecast to be
in the 1 to 3 inch range.

While models may be somewhat overdone on the continuous nature of
the PWAT feed around 2 inches, there will certainly be periods
where it should be in that range, and like this past week, those
values are exceptional and rank near the top 10 values recorded
for early September. Perturbations in the flow coming from the
southwest monsoon should be enough to keep the daily cycle of
convective dissipation to outflow south of the synoptic warm
front, afternoon formation along that outflow, followed by
maturing MCS along the front going. That is likely to wobble
latitude somewhat, but should mainly impact the north 1/2 to
2/3rds of the CWA through early week and possibly beyond.

River flooding and flash flooding will be a growing threat, and
specifics for both threats will be identified in the next few
days. Temperatures will be warm and air humid, and we've gone
with a straight guidance blend here through day 7.

ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1250 AM CDT Sat Sep 1 2018

Clusters of thunderstorms with occasional passing MVFR to IFR
conditions likley through Sat morning at most TAF sites, but the
CID and DBQ sites more prone. With 40 KT southwest winds at 2000
FT AGL, near low level wind shear criteria through Sat morning
before sfc winds increase and the low level jet(LLJ) decreases.
Then a lull in the shower and storms expected from late morning
and for much of the afternoon, before more sctrd storms expected
to develop by late afternoon and Sat evening mainly north of I80.
Variable CIGs from MVFR to VFR Sat, with south to southwest sfc
winds of 10-15 KTs...gustier near the thunderstorms.  ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...12
Hazardous weather outlook, Aug 31, 3:31 AM CST, 20 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
431 AM CDT Fri Aug 31 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
431 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms tonight could be strong to possibly severe, mainly
northwest of a line from Freeport, Illinois to the Quad Cities
to Memphis, Missouri. Damaging winds, large hail and heavy rainfall
are the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will continue to move across much of the area
Saturday morning, with gusty winds and heavy rainfall possible.
Then more strong to severe storms will be possible again later on
Saturday afternoon and Saturday night. The Storm Prediction
Center has placed a Marginal Risk over most of the outlook area
for Saturday. There will also be a continued threat of heavy
rainfall and localized flooding through Saturday night.

Sunday through Wednesday, there is a chance of thunderstorms each
day. It is too soon to determine the risk of severe weather.

Heat and humidity will return this weekend, sending heat index
readings as high as the 90s during the afternoon and early evening
hours Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible, mainly tonight across portions of
eastern Iowa and northeast Missouri.

05/12

In the hours before

Special weather statement, Aug 31, 10:32 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1132 PM CDT FRI AUG 31 2018

IAC011-095-107-183-010530-
Keokuk-Benton-Washington-Iowa-
1132 PM CDT FRI AUG 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...WESTERN
WASHINGTON AND IOWA COUNTIES UNTIL 1230 AM CDT...

At 1127 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Grinnell to near New Sharon to 8 miles
north of Albia. Movement was to the northeast at 30 mph.

Nickel size hail is possible with these storms as they move through
portions of Iowa, Keokuk and western Washington Counties between
midnight and 1 AM.

This includes Interstate 80 in Iowa between mile markers 205 and 229.

LAT...LON 4151 9241 4151 9230 4190 9230 4189 9183
      4117 9182 4116 9241
TIME...MOT...LOC 0427Z 130DEG 26KT 4188 9286 4152 9271 4115 9283

Sheets
Special weather statement, Aug 31, 11:43 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1243 AM CDT SAT SEP 1 2018

IAC011-095-103-107-113-183-010645-
Keokuk-Johnson-Benton-Washington-Linn-Iowa-
1243 AM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...NORTHWESTERN
JOHNSON...BENTON...NORTHWESTERN WASHINGTON...WESTERN LINN AND IOWA
COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walker to What Cheer. Movement was
northeast at 40 mph.

Nickel size hail is possible with these storms.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 231.
 Interstate 380 between mile markers 19 and 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 9241 4151 9230 4217 9230 4230 9227
      4230 9153 4125 9196 4125 9241
TIME...MOT...LOC 0542Z 232DEG 35KT 4225 9179 4141 9232

McClure
Special weather statement, Sep 1, 12:05 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
105 AM CDT SAT SEP 1 2018

IAC019-055-113-010700-
Buchanan-Delaware-Linn-
105 AM CDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN...
SOUTHWESTERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL 200 AM
CDT...

At 105 AM CDT, a strong thunderstorm was located over Walker, or 13
miles southeast of Independence, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4262 9163 4240 9126 4217 9176 4222 9183
      4230 9183 4230 9192
TIME...MOT...LOC 0605Z 229DEG 25KT 4228 9178

McClure

The radar

The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Delaware

When
September 1, 12:23 AM CST
Where
Delaware County, 3.45 mi N of Robinson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.380, -91.580

The county emergency manager reported penny size hail 5 miles southwest of Manchester.

Flash Flood, Iowa

When
September 1, 4:30 AM CST to 10:30 AM CST
Where
Iowa County, 1.03 mi E of Marengo to 3.31 mi WSW of Koszta
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
41.800, -92.050

A stream gage on Big Bear Creek (LADI4) south of Ladora rose above flood stage at 430 AM and continues to rise rapidly.

Flash Flood, Iowa

When
September 1, 10:20 AM CST to 2:20 PM CST
Where
Iowa County, 2.07 mi N of Koszta to 2.31 mi SSW of Millersburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.850, -92.200

The county emergency manager reported many creeks and streams across the county were still out of their banks.

Thunderstorm Wind, Jefferson

When
September 1, 8:15 PM CST
Where
Jefferson County, 0.52 mi W of Fairfield Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
41.050, -91.980

The AWOS surface observation site at the Fairfield Airport measured a max wind gust of 70 mph.

Flash Flood, Keokuk

When
September 1, 10:50 PM CST to September 2, 2:50 AM CST
Where
Keokuk County, 2.32 mi NNW of Thornburg to 3.73 mi WNW of Delta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.480, -92.350

Law enforcement reported two paved roads in northern Keokuk County were closed with water over the roads.

Thunderstorm Wind, Dubuque

When
September 2, 3:15 PM CST
Where
Dubuque County, 0.69 mi N of Dubuque
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.510, -90.670

The county emergency manager reported several trees down on the north side of Dubuque. The time of the event was estimated using radar.

Flash Flood, Muscatine

When
September 2, 6:30 PM CST to 8:30 PM CST
Where
Muscatine County, 1.25 mi WNW of Muscatine to 2.08 mi WSW of Muscatine
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.430, -91.070

The dispatch center reported multiple roads with high water over them in the city of Muscatine. Multiple vehicles were reported stalled with water up to several feet deep in some locations. Local estimates of up to three inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785799, 785793, 785796, 785893, 785797, 785800, 785798.